Nasal congestion can be an unpleasant and annoying condition that can persist for days or even weeks. There are many main causes of nasal congestion (also called nasal congestion ), but contrary to popular belief, the nasal passages are not clogged with mucus.
Nasal congestion is mainly due to inflammation of the tissues of the nose. This is often caused by the common cold virus or various types of allergies. It can also be due to hormonal changes during pregnancy or even exercise.
Since babies cannot breathe through their mouths, nasal congestion can be a big problem for them, but for the rest of us it is usually just an irritation that can interfere with our daily activities.
Sometimes children put objects in their noses that can get stuck and cause nasal congestion and similar or related symptoms; This is called a foreign object nasal congestion .
Children can also develop nasal congestion due to enlarged adenoids, which sometimes need to be surgically removed.
In adults, structural abnormalities, such as a deviated septum or enlarged turbinates, can cause symptoms similar to nasal congestion. Structural problems can be inherited or the result of chronic problems such as allergies or sinusitis, or even the result of trauma.
Over-the-counter medications that shrink the blood vessels inside the nose can be effective. Nasal decongestants such as afrin (oxymetazoline) are commonly used.
Afrin should not be used for more than three days in a row to avoid a condition called rebound , sometimes called nasal spray addiction.
Nasal decongestants, which are generally used longer (for chronic sinusitis or allergies), include corticosteroids such as flonase or nasonex .
Some medications work better for nasal congestion caused by allergies than for nasal congestion caused by a cold. These include Allegra, Claritin, Zyrtec, or Benadryl. These drugs are known as antihistamines because they block a chemical that is released in response to an allergic reaction called histamine.
Medicines that contain a medicine called pseudoephedrine (Sudafed) are also effective in relieving nasal congestion.
However, according to the US Food and Drug Administration (FDA), children under the age of 2 should not be given any cough or cold medications that contain decongestants or antihistamines. The FDA warns that serious and life-threatening side effects can occur, such as seizures, palpitations, and death. The FDA advises caution when prescribing cough or cold medications for children older than 2 years. They also note that manufacturers have voluntarily changed the labeling of cough and cold products to read "Not for use in children under 4 years old. "
Do not use pseudoephedrine for more than three days in a row as it can bounce back. Although this drug is available without a prescription, it is regulated and supervised by the US government.The decongestant is usually stored at the pharmacy or over the counter and requires identification to purchase.
Phenylephrine is an oral decongestant currently found in most over-the-counter cough and cold medications. It is safe for many people, but research on its effectiveness has produced mixed results. Some studies have shown that it is not very effective in treating congestion.
You should check with your healthcare professional or pharmacist and inform them of any other medications you are currently taking, any allergies you know of, any serious medical conditions, and whether you are pregnant or breastfeeding, before taking any new medications, even if you are too heavy. expensive. worktop.
Follow the directions that come with the medicine carefully. Check with your pediatrician before giving a new medicine to an infant or child.
There are some other things you can try before taking your medicine:
- keep your head up
- Drink a lot of water
- Use a cool humidifier
- Use over-the-counter saline nasal sprays
- Try a neti pot
- Apply menthol cream to your breasts (not recommended for young children and babies).
- Use over-the-counter adhesive strips to help keep your nostrils open.
- Suck on a cough drop that contains menthol.
- For babies, a syringe with a bulb can help clear the discharge.
When to contact a healthcare provider
In most cases, the congestion will go away after about a week. However, you should consult your doctor if:
- you have a high temperature
- your symptoms last more than a couple of weeks
- your nasal passages are completely blocked
- if your skin or lips have a bluish tinge (a condition called cyanosis )
- if your breathing accelerates
- you have noisy breathing
- you have difficulty breathing